Indiana, 2006

Hail and Damaging Winds in Indiana, April 14, 2006

April 14, 2006 · NWS IND · 5 events in 4 counties and zones

Isolated severe thunderstorms moved through southwest portions of central Indiana during the early morning hours of 14 April 2006. Minor wind damage and large hail occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Isolated severe thunderstorms moved through southwest portions of central Indiana during the early morning hours of 14 April 2006. Minor wind damage and large hail occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 14, 2:15 AM EST, 0 minutes earlier.

Area forecast discussion, Apr 14, 2:15 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
315 AM EDT FRI APR 14 2006

.DISCUSSION...KIND RADAR CONTS TO SHOW SHOWERS AND ISOLATED TSRAS
ACROSS FA AT 07Z. DPS ARE INCREASING ACROSS FA WITH RAIN FALLING.
TSRA COMPLEX CONTS TO MV SE ACROSS FA.

MODELS ARE SHOWING SLIGHT DIFFERENCES IN PLACEMENT/STRENGTH OF
H7/H85 LOW 18Z SAT. GFS IS A LITTLE STRONGER AND QUICKER AS OPPOSED
TO THE NAM. NAM IS ALSO DIVING SYSTEM SOUTH WHILE GFS CONTS MORE
EASTERLY. SFC SYSTEM APPEARS TO FOLLOW SUIT UNTIL 12Z MON WHEN BOTH
GFS AND NAM ALIGN A BIT BETTER. NAM AND UKMET VERY SIMILAR. ONE NOTE
OF INTEREST IN THE MODELS ARE NOT HANDLING ACTUAL DEWPOINTS VERY
WELL. WL KEEP THIS IN MIND WHILE MAKING THE FORECAST. FOR NOW...FEEL
LEANING TOWARD NAM/UKMET WL BE BEST.

MAIN FORECAST ISSUE WL BE POSSIBLE SVR WX OVER THE FEW DAYS.

ONGOING THUNDERSTORMS WL BE LIKELY THIS MORNING AS COMPLEX PUSHES SE
ACROSS FA. EXPECT TO SEE DPS INCREASE AS WELL. THIS SHOULD ALLOW
CURRENT NAM TRENDS TO BE MORE REFLECTIVE OF REALITY THAN PRESENT
INDICATIONS. CWA REMAINS ON NORTHERN FRINGES OF RIDGE AS WARM AIR
BUBBLE MAKES LITTLE CHANGES OVR NEXT COUPLE OF DAYS. SUN EXPECTED
AGAIN TODAY AND CAPE IS FORECAST TO SOAR INTO THE 3000 J/KG RANGE.
LIS ALSO INCREASE TO -7 TO -9 C ACROSS FA. WL HAVE TO MONITOR DP
INCREASES TO FIND OUT HOW ACCURATE ARE FORECAST INSTABILITY VALUES.
FOR NOW...WL CONT TO MENTION TSRA POSSIBLE ACROSS FA LATE AFTERNOON
INTO OVRNGT HOURS. CDFNT FORECAST TO MV ACROSS FA TOWARD SAT
MORNING. WL CONT TO MENTION POSSIBLE TSRA OVRNGT. MET APPEARS A BIT
COOL TODAY CONSIDERING LAST FEW DAYS WITH TEMPS IN REACHING THE 80
DEGREE MARK. WL GO BETWEEN COOLER MET AND WARMER MAV WITH EXPECTED
SUN TODAY. MAV A BIT COOL OVRNGT TONIGHT AS CLOUDS WL HELP TEMPS UP
ALONG WITH CONTINUED WAA. WL LEAN TOWARD WARMER MET NUMBERS.

SAT EXPECT TO SEE A BREAK IN THE TSRA ACTION AS CDFNT MVS SOUTH.
FRONT DOES SEEM TO STALL AROUND OHIO RIVER BEFORE RETURNING NORTH AS
A WARM FRONT OVRNGT SUN. CONSIDERING FRONTAL POSITION AND DRYING OF
MOISTURE WITH FROPA...WL LOWER POPS A BIT DURING THE DAY. COULD
STILL SEE A POP UP TSRA BUT MOISTURE REMAINS ACROSS SRN FA DURING
THE DAY. BY NGT...AS WRMFNT LIFTS NORTH...DPS INCREASE ONCE AGAIN
THE CHC FOR MORE TSRAS INCREASE. SVR WX POSSIBILITIES RETURN TO FA
DURING OVRNGT TIME FRAME SAT AND THEN AGAIN SUN. WL HAVE TO CONT TO
MONITOR SITUATION CLOSELY. SUN LOOKS VERY INTERESTING FOR SVR WX.
SPC DOES KEEP CWA IN SLIGHT RISK THROUGH SUN. MET VALUES ARE
UNDERDONE SAT AS SUN WL ONCE AGAIN HELP WARM TEMPS UP. DO EXPECT
SLIGHTLY COOLER CONDITIONS AS CDFNT MVS ACROSS FA BUT NOT MUCH COLD
AIR WITH IT. WL LEAN TOWARD WARMER MAV NUMBERS.

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JB
Hazardous weather outlook, Apr 13, 2:44 PM EST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
344 PM EDT THU APR 13 2006

INZ021-028>031-035>049-051>057-062>065-072-141945-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-JENNINGS-
344 PM EDT THU APR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY AFTER MIDNIGHT. ANY STORMS THAT DO
DEVELOP HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE. THE RISK
OF SEVERE WEATHER OVERNIGHT IS MAINLY FROM THE INDIANAPOLIS AREA
AND NORTHWARD. THE MAIN THREAT FROM ANY STORMS WILL BE DAMAGING
STRAIGHT LINE WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON...SATURDAY
AFTERNOON AND SUNDAY. ANY STORMS THAT DO DEVELOP HAVE THE
POTENTIAL TO BECOME SEVERE. THE MAIN THREAT FROM ANY STORMS OVER
THE WEEKEND WILL BE DAMAGING WINDS AND LARGE HAIL.

THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 1100 PM EDT. SPOTTERS MAY
ALSO BE NEEDED FRIDAY...SATURDAY AND SUNDAY.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

INZ060-061-067>071-141945-
SULLIVAN-GREENE-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-
244 PM CDT THU APR 13 2006 /344 PM EDT THU APR 13 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOW LAND FLOODING WILL CONTINUE IN THE MOUNT CARMEL...PETERSBURG
AND HAZLETON AREAS THROUGH TONIGHT.

THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT. ANY STORMS THAT DO
DEVELOP HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE. THE MAIN
THREAT FROM ANY STORMS WILL BE DAMAGING STRAIGHT LINE WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON...SATURDAY
AFTERNOON AND SUNDAY. ANY STORMS THAT DO DEVELOP HAVE THE
POTENTIAL TO BECOME SEVERE. THE MAIN THREAT FROM ANY STORMS OVER
THE WEEKEND WILL BE DAMAGING WINDS AND LARGE HAIL.

THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 1100 PM. SPOTTERS MAY ALSO
BE NEEDED FRIDAY...SATURDAY AND SUNDAY.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

PUMA

In the hours before

Local storm report, Apr 14, 2:05 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
305 AM EDT FRI APR 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 AM     TSTM WND GST     MONTEZUMA               39.79N 87.37W
04/14/2006  E50 MPH          PARKE              IN   AMATEUR RADIO

0304 AM     HAIL             DANA                    39.81N 87.49W
04/14/2006  E0.25 INCH       VERMILLION         IN   AMATEUR RADIO

&&

MSHARTRA
Local storm report, Apr 14, 2:07 AM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
307 AM EDT FRI APR 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 AM     TSTM WND GST     4 N MARSHALL            39.90N 87.19W
04/14/2006  M57 MPH          PARKE              IN   AMATEUR RADIO

&&

MSHARTRA

The radar

The Indianapolis radar (KIND), 105 km away, was scanning. The volume nearest the first event began at 07:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Vermillion

When
April 14, 2:15 AM EST
Where
Vermillion County, Dana
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
39.800, -87.500

Power lines were downed.

Hail, Clay

When
April 14, 2:36 AM EST
Where
Clay County, Brazil
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.533, -87.117

Thunderstorm Wind, Clay

When
April 14, 2:40 AM EST
Where
Clay County, Brazil
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
39.533, -87.117

60 mph winds blew an outbuilding onto State Road 59.

Thunderstorm Wind, Owen

When
April 14, 3:00 AM EST
Where
Owen County, 4 mi W of Gosport
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -86.733

Trees were downed and fencing was damaged at a drive-in movie theater near Gosport.

Hail, Morgan

When
April 14, 3:07 AM EST to 3:09 AM EST
Where
Morgan County, 3 mi S of Paragon
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.350, -86.567

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5499891, 5499893, 5499892, 5499895, 5499894.